Information For The Recently Diagnosed
Food/Drug issues while on Coumadin®Many people and health providers will warn you against eating foods rich in vitamin K, as they may affect your coumadin® therapy. I have been on coumadin® for over twelve years and I chose to eat green leafy vegetables- These foods are rich in viatmin K.
I also know how vitamin K foods affect my INR, and I adjust what I'm eating depending on my INR. This isn't for everyone, but once again, it's your choice. Educate yourself on what goes into your body.
The basic premise to being warned about foods rich in vitamin K is: if you like to eat them, then be consistent with them. Don't binge on broccoli and then not eat any veggies for a month. If you include these foods in your diet, eat a consistent amount.
I have vitamin K foods at least twice a week. Because of how often I eat them, the level of vitamin K in my body is pretty consistent.
The same goes for any kind of drug another doctor perscribes for you. You need to tell your hemo doc that you are starting a new drug. Some of them can affect your INR, even when they say they won't (This has happened to me more than once). Once you finish taking the drug don't forget to tell your hemo doc. She'll recheck your coumadin® levels and adjust your meds if necessary.
Any new drug can/may affect how coumadin® works in your body as it is metabolized in the liver. So even if the drug isn't listed as one that interacts with coumadin®, it just might. For example, herbal supplements can affect how coumadin® works. These herbs aren't "bad" (for instance gingko biloba is a herb that is knows to interact with coumadin®) they just interact and thus your coumadin® level may increase or decrease. If you want to take herbal suppliments just let your doc know which ones and they'll adjust your coumadin®.
Back to Information For The Recently Diagnosed